Effect kinetics of N-acetylprocainamide-induced QT interval prolongation

Antoni A. Piergies*, Tsuen Ih Ruo, Ellen M. Jansyn, Steven M Belknap, Arthur J. Atkinson

*Corresponding author for this work

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

We attempted to correlate clinical response with the effects of N-acetylprocainamide (NAPA) on the QT interval in five patients with stable chronic ventricular arrhythmias. A 15 mg/kg dose of NAPA was administered and a pharmacokinetic-pharmacodynamic model was used to relate plasma NAPA concentrations to changes in corrected QT interval (QTc). NAPA volume of distribution, elimination clearance, and elimination half-life averaged 1.37 ± 0.19 L/kg, 174 ± 63 ml/min, and 8.2 ± 1.4 hours, respectively (mean ± SD), and NAPA renal clearance averaged 1.9 ± 0.6 times creatinine clearance. QTc, prolongation was characterized by a linear-effect model in the first four patients and averaged 2.4 msec for every microgram per milliliter NAPA in a hypothetic biophase. QTc prolongation in patient 5 was exaggerated and was analyzed with an Emax model. Nonetheless, NAPA did not control this patient's arrhythmia. Conversely, patient 1 subsequently developed torsade de pointes even though QTc prolongation in this patient was comparable to that in patients 2 through 4, who responded satisfactorily to NAPA. We conclude that QT interval changes during initial NAPA administration do not reliably predict subsequent clinical response.

Original languageEnglish (US)
Pages (from-to)107-112
Number of pages6
JournalClinical Pharmacology and Therapeutics
Volume42
Issue number1
DOIs
StatePublished - Jan 1 1987

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Effect kinetics of N-acetylprocainamide-induced QT interval prolongation'. Together they form a unique fingerprint.

  • Cite this

    Piergies, A. A., Ruo, T. I., Jansyn, E. M., Belknap, S. M., & Atkinson, A. J. (1987). Effect kinetics of N-acetylprocainamide-induced QT interval prolongation. Clinical Pharmacology and Therapeutics, 42(1), 107-112. https://doi.org/10.1038/clpt.1987.117